Iowa, 2019Tornado and Flash Flooding in Iowa, June 15, 2019
June 15, 2019 · NWS DMX · 25 events in 9 counties and zones
Increasingly humid conditions, a weak low pressure system, and an impinging northern weak cold front combined to create an environment ripe for strong to severe storms across northern and central Iowa, with much of the severe activity through central Iowa. The resulting environment from the aforementioned ingredients included SBCAPE values in the 2000-3000+ J/kg range, marginal effective bulk…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasingly humid conditions, a weak low pressure system, and an impinging northern weak cold front combined to create an environment ripe for strong to severe storms across northern and central Iowa, with much of the severe activity through central Iowa.
The resulting environment from the aforementioned ingredients included SBCAPE values in the 2000-3000+ J/kg range, marginal effective bulk shear around 30 kts, 400-600 J/kg CAPE in the hail growth region, and at least a few hours with steep low level lapse rates around or greater than 8 deg C/km. All in all while the environment did not lend much support to long lived strong to severe storms, it was more than enough for brief periods of severe storms as many pulsed up and down prior to congealing into multi-cellular clusters and eventually an mesoscale convective system by the evening. Most reports revolved around severe and damaging winds, with a few instances of hail, heavy rainfall, and a land-spout reported north of Whitten in Hardin county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 11:32 AM CST, 28 minutes earlier.
Area forecast discussion, Jun 15, 11:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1232 PM CDT Sat Jun 15 2019
.DISCUSSION.../Today through Friday/
Issued at 333 AM CDT Sat Jun 15 2019
The primary concern this morning will be convective trends with
likely events later today into this evening, around
Tuesday/Wednesday, and then a few others later into the extended
forecast. The current situation has a short wave/MCV pushing
through KS with associated convection attempting to blossom across
northern MO and far southern IA in an axis of 0-2km moisture
convergence. The typical nocturnal support is not impressive
however with rather weak warm/theta-e advection this far north,
and the northern MO convection will likely struggle to get too far
north based on Corfidi vectors pulling cells south and the better
H85 flow and moisture convergence staying to our south. Thus will
keep some low PoPs south this morning. Whatever does materialize
should likely stay below severe limits. Although MUCAPEs are 1-2K
j/kg, effective shear is minimal.
Attention will then turn upstream to our NW with synoptic scale
lift increasing ahead of the approaching MT/ND short wave/PV
anomaly. Although much of it will stay to our north, this feature
will increase our QG forcing to some degree and likely increase
convection NW into peak heating. Both NAM and GFS upstream
dewpoints are overdone versus 07z obs, especially the NAM, so will
stay closer to lower GFS expectations and 2-3K j/kg MLCAPEs by
afternoon. Expect convection to develop along the weak surface
front/trough reflection by early afternoon at the latest and
progress slowly south and east into the evening before exiting
toward midnight. Deep shear is initially weak, but does increase a
bit by 00z-03z so the potential for organization and supercells
does increase a into the day. Even so the shear is never too much
so the severe potential will likely stay toward a low end Slight
Risk per the current Day 1 outlook. The HREF calibrated severe
guidance reflects this thinking as well. Nevertheless there will
be some large hail and damaging wind possible and even a minimal
stretching/thermodynamically dominate tornado potential,
especially if the higher end of the instability spread is realized
even though the low level shear is weak. The heavy rain parameter
space is not overly impressive and near seasonal normals, but
there could still be some locally heavy rains, mainly due to storm
motions no better than 20kts as shown by the mean wind and
Bunkers supercell motion.
Although it should be quite warm and humid today, the weekend
warmth and humidity should drop off again somewhat as we start a
few days of dry weather into early next week. Our next precip
window will be Tuesday into Wednesday, but confidence here and
beyond is not great due to subtle features. However both the
ECMWF and GFS show large scale forcing into IA during peak heating
Tue, and another following wave Wed. The weak surface flow will
not really allow for much preceding return flow however so both
instability and shear will be low keeping the severe weather
potential minimal. The flow will remain somewhat weak in the
extended although the pattern will change somewhat as brief
ridging transitions to some degree of SW flow aloft.
Predictability is low because of this persistent weak flow and
ill-defined short waves and associated surface features, but the
overall pattern supports a prolonged period of low end PoPs. The
potential for strong to severe convection may increase somewhat
again toward the end of the period however as a bit stronger SW
flow will increase our deep shear and allow for a return to
climatological instability.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1231 PM CDT Sat Jun 15 2019
Weak boundary situated over central/eastern sections aiding in
development of iso thunder at 17z and expect some convection to
pop and recycle through mid afternoon. More organized convection
expected aft 22z over central/northwest areas as larger portion of
the region realizes CAPE release. Have mainly VCTS/VCSH for now
but will monitor for potential better timing of categorical
chances. Winds rather light except near convection. MVFR/IFR cigs
move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday
as southern sites KDSM/KOTM generally VFR through period. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, Jun 15, 3:36 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
436 AM CDT Sat Jun 15 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
436 AM CDT Sat Jun 15 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Non-severe thunderstorms are possible through this morning across
southern Iowa.
Strong to severe thunderstorms are possible this afternoon and
evening. The main threats are lightning, large hail, and damaging
winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Tuesday through Thursday. At this time,
the predictability of severe weather is too low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Kotenberg
Event by event
19 thunderstorm wind, 2 flash flood, 2 hail, 1 heavy rain, 1 tornado. Local standard time, as filed.
Heavy Rain, Tama
- When
- June 15, 12:00 PM CST to 7:30 PM CST
- Where
- Tama County, 2.76 mi N of Toledo
- Reported by
- COOP Observer
- Coordinates
- 42.040, -92.580
Coop observer reported heavy rainfall of 2.28 inches. Beginning and ending times estimated from radar.
Thunderstorm Wind, Hardin
- When
- June 15, 1:10 PM CST
- Where
- Hardin County, 0.69 mi S of Eldora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.360, -93.100
Emergency manager reported trees down in Eldora.
Tornado, Hardin
- When
- June 15, 1:21 PM CST to 1:23 PM CST
- Where
- Hardin County, 2.94 mi N of Whitten to 2.85 mi N of Whitten
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 20 yd
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.312, -93.006
Landspout captured on video destroyed a very old barn before dissipating. The tornado was moving very slowly to the east southeast.
Thunderstorm Wind, Webster
- When
- June 15, 2:35 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 42.510, -94.180
Public reported a tree snapped in Fort Dodge near Great Western Bank.
Flash Flood, Hardin
- When
- June 15, 2:38 PM CST to 8:40 PM CST
- Where
- Hardin County, 4.1 mi S of Whitten to 4.06 mi ENE of Steamboat Rock
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.211, -93.004
Emergency manager reported some roads washed out near the Grundy-Hardin County line, as well as some roads washed out near Owasa in Hardin County.
Thunderstorm Wind, Dallas
- When
- June 15, 3:20 PM CST
- Where
- Dallas County, 1.24 mi NE of Perry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.840, -94.100
Local fire department reported large limbs down around Perry. Times estimated from radar.
Thunderstorm Wind, Story
- When
- June 15, 3:44 PM CST
- Where
- Story County, 0.69 mi S of Gilbert
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.110, -93.650
Law enforcement reported trees down in Gilbert.
Thunderstorm Wind, Story
- When
- June 15, 3:51 PM CST
- Where
- Story County, 1.67 mi NNW of Kelley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.970, -93.698
Law enforcement reported a tree down that was blocking the road at the intersection of 270th and Y Ave.
Thunderstorm Wind, Story
- When
- June 15, 3:53 PM CST
- Where
- Story County, 0.69 mi S of Ames
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 42.020, -93.620
Public relayed picture of an 18 inch diameter tree snapped.
Thunderstorm Wind, Story
- When
- June 15, 3:53 PM CST
- Where
- Story County, 0.69 mi S of Ames Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.990, -93.620
Ames Municipal Airport ASOS recorded a 72 mph wind gust.
Thunderstorm Wind, Story
- When
- June 15, 3:55 PM CST
- Where
- Story County, Slater
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.880, -93.680
WHO TV relayed reports of a large tree downed near Slater.
Thunderstorm Wind, Story
- When
- June 15, 4:05 PM CST
- Where
- Story County, 0.69 mi N of Maxwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -93.400
Law enforcement relayed reports of a tree down in Maxwell.
Thunderstorm Wind, Marshall
- When
- June 15, 4:26 PM CST
- Where
- Marshall County, 0.69 mi S of Marshalltown Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.110, -92.920
Marshalltown Municipal Airport ASOS recorded a 68 mph wind gust.
Thunderstorm Wind, Marshall
- When
- June 15, 4:28 PM CST
- Where
- Marshall County, 0.86 mi SE of Marshalltown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.040, -92.910
Public relayed images of tree and power pole damage. Time estimated from radar.
Thunderstorm Wind, Polk
- When
- June 15, 4:33 PM CST
- Where
- Polk County, 0.59 mi WSW of Ft Des Moines
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.527, -93.641
WOI TV relayed viewer photo of a large tree snapped near SW 18th St and Army Post Rd in Des Moines.
Thunderstorm Wind, Polk
- When
- June 15, 4:33 PM CST
- Where
- Polk County, 0.69 mi S of Ft Des Moines
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -93.630
Trained spotter estimated 60 to 70 mph wind gusts near Blank Park Zoo.
Thunderstorm Wind, Polk
- When
- June 15, 4:34 PM CST
- Where
- Polk County, 0.86 mi NE of (Dsm)des Moines Intl
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.540, -93.660
Des Moines International Airport ASOS recorded a 70 mph wind gust.
Thunderstorm Wind, Polk
- When
- June 15, 4:35 PM CST
- Where
- Polk County, Ft Des Moines
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.530, -93.630
Public relayed images of tree branches and power lines down. Time estimated from radar.
Thunderstorm Wind, Polk
- When
- June 15, 4:35 PM CST
- Where
- Polk County, 0.69 mi S of Ft Des Moines to 0.82 mi S of Ft Des Moines
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.520, -93.630
Public reported a couple large tree limbs down with one estimated around a foot in diameter falling and damaging a chain link fence on Wade St. Another 5 inch diameter tree branch was down on Mason Ave from the storm. Time estimated from radar.
Thunderstorm Wind, Tama
- When
- June 15, 4:37 PM CST
- Where
- Tama County, 0.86 mi NW of Gladbrook
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.190, -92.710
Law enforcement reported trees down in Gladbrook. Time estimated from radar.
Thunderstorm Wind, Tama
- When
- June 15, 4:40 PM CST
- Where
- Tama County, 0.86 mi NE of Montour
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -92.710
Law enforcement reported trees down in Montour. Time estimated from radar.
Hail, Marshall
- When
- June 15, 4:50 PM CST
- Where
- Marshall County, 2.14 mi NNE of Rhodes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.960, -93.170
Public reported nickel sized hail.
Flash Flood, Marshall
- When
- June 15, 4:59 PM CST to 8:40 PM CST
- Where
- Marshall County, 1.96 mi WNW of Liscomb to 0.6 mi ENE of Bangor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.208, -93.037
Emergency manager reported 4 plus inches of rain and flash flooding including basements filling due to an already high water table.
Hail, Monroe
- When
- June 15, 6:01 PM CST
- Where
- Monroe County, 1.73 mi NW of Albia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.050, -92.840
Public reported quarter sized hail via the mPING app.
Thunderstorm Wind, Wapello
- When
- June 15, 6:30 PM CST
- Where
- Wapello County, 2.14 mi NNE of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.010, -92.460
Public relayed images of tree damage in far western Ottumwa. Time estimated from radar.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, June 15 to 16, 2019$2.1 million · EF2 · 24 events
- Tornadoes and Hail in Oklahoma, June 15, 2019$203,000 · EF2 · 30 events
- Tornadoes and Hail in Indiana, June 15, 20192 injured · $314,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Illinois, June 15 to 16, 2019$220,000 · EF1 · 14 events
- Tornadoes and Damaging Winds in Iowa, June 15, 2019EF2 · 6 events
- Flash Flooding and Flood in Minnesota, June 15, 2019$650,000 · 1.5 in hail · 7 events
- Tornado and Hail in Texas, June 15, 2019$51,000 · 1.75 in hail · 9 events
- Tornado and Damaging Winds in Ohio, June 15, 2019$42,000 · EF0 · 3 events
- Flood and Hail in Texas, June 15, 20193.23 in hail · 27 events
- Tornado and Damaging Wind in Illinois, June 15, 2019EF1 · 2 events
- Flash Flooding and Flooding in Indiana, June 15 to 16, 2019$9,000 · 50 kt wind · 11 events
- Tornadoes in North Dakota, June 15, 2019$10,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825088, 825054, 838494, 825055, 825059, 825060, 825062, 825063, 825065, 825066, 825067, 825068, 825070, 825071, 825073, 825074, 825075, 825076, 825078, 825079, 825080, 825082, 825083, 825084, 825086.